Rendiconti del Circolo Matematico di Palermo

, Volume 36, Issue 3, pp 457–473 | Cite as

A limit theorem for matrix-solutions of Hamiltonian systems

  • W. Kratz


The following limit theorem on Hamiltonian systems (resp. corresponding Riccati matrix equations) is shown: Given(N, N)-matrices,A, B, C andn ∈ {1,…, N} with the following properties:A and kemelB(x) are constant, rank(I, A, …, A n−1) B(x)≠N,B(x)C n(R), andB(x)(A T)j-1 C(x)∈C n-j(R) forj=1, …, n. Then\(\mathop {\lim }\limits_{x \to x_0 } \eta _1^T \left( x \right)V\left( x \right)U^{ - 1} \left( x \right)\eta _2 \left( x \right) = d_1^T \left( {x_0 } \right)U\left( {x_0 } \right)d_2 \) forx 0R, whenever the matricesU(x), V(x) are a conjoined basis of the differential systemU′=AU + BV, V′=CU−A TV, and whenever ηi(x)∈R N satisfy ηi(x 0)=U(x 0)d i ∈ imageU(x 0) η′i-Aηni(x) ∈ imageB(x),B(x)(η′i(x)-Aηi(x)) ∈C n-1 R fori=1,2.


Limit Theorem Hamiltonian System Block Structure Oscillation Theory Riccati Differential Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Allegretto W., Swanson C.A.,Comparison theorems for eigenvalues, Ann. Mat. Pura Appl; (4)49 (1974), 81–107.MathSciNetGoogle Scholar
  2. [2]
    Coppel W.A.,Disconjugacy, Springer, lecture Notes 1971.Google Scholar
  3. [3]
    Eastham M.S.P.,The Picone identity for self-adjoint differential equations of even order, Mathematika20 (1973, 197–200.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    Golub G.H., Van Loan C.F.,Matrix computations, John Hopkins Press 1983.Google Scholar
  5. [5]
    Kratz W.,A substitute of l'Hospital's rule for matrices, Proc. Amer. Math. Soc. (3) 99 (1987), 395–402.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Kratz W., Peyerimhoff A.,Sturm-Liouville problems and Hilbert's invariant integral, Indian J. Math. 25 No.2 (1983).Google Scholar
  7. [7]
    Kratz W., Peyerimhoff A.,A treatment of Sturm-Liouville eigenvalue problems via Picone's identity, Analysis5 (1985), 97–152.MATHMathSciNetGoogle Scholar
  8. [8]
    Kreith K.,A generalized Picone identity, Atti Accad. Naz. Lincei Rend.45 (1968), 217–220.MATHMathSciNetGoogle Scholar
  9. [9]
    Kreith K.,A Picone identity for fourth order differential equations, Atti Accad. Naz. Lincei Rend.52 (1972), 269–270.MathSciNetGoogle Scholar
  10. [10]
    Kreith K.,Oscillation theory, Springer, Lecture Notes 1970.Google Scholar
  11. [11]
    Kreith K.,PDE generalizations of the Sturm comparison theorem, Mem. Amer. Math. Soc. 48 No.298 (1984), 31–46.MathSciNetGoogle Scholar
  12. [12]
    Leighton W.,A substitute of the Picone formula, Bull. Amer. Math. Soc.55 (1949), 325–328.MATHMathSciNetCrossRefGoogle Scholar
  13. [13]
    Picone M.,Sulle autosoluzioni e sulle formule di maggiorazione per gli integrali delle equazioni differenziali lineari ordinarie autoggiunte, Math. Z.28, (1928), 519–555.CrossRefMathSciNetMATHGoogle Scholar
  14. [14]
    Reid W.T.,Ordinary differential equations, Wiley 1971.Google Scholar
  15. [15]
    Reid W.T.,Riccati differential equations, Academic Press 1972.Google Scholar
  16. [16]
    Reid W.T.,Sturmian theory of ordinary differential equations, Springer, Lecture Notes 1980.Google Scholar
  17. [17]
    Swanson C.A.,Comparison and oscillation theory of linear difefrential equations, Academic Press 1969.Google Scholar
  18. [18]
    Swanson C.A.,Picone's identity, Rend., Mat. (6)8 (1975), 373–397.MATHMathSciNetGoogle Scholar
  19. [19]
    Swanson C.A.,A dichotomy of PDE Sturmian theory, SIAM Rev. 20 No.2 (1978), 285–300.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer 1987

Authors and Affiliations

  • W. Kratz
    • 1
  1. 1.Abteilung Mathematik VUniversität UlmUlmWest-Germany

Personalised recommendations